Tennessee, 2021Winter Weather in Tennessee, January 11, 2021
January 11, 2021 · NWS HUN · 3 events in 3 counties and zones
A storm system produced areas of light snow during the early morning through midday hours before tapering to flurries. The snow mixed with or changed to rain over Franklin County where temperatures warmed a few degrees above freezing.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system produced areas of light snow during the early morning through midday hours before tapering to flurries. The snow mixed with or changed to rain over Franklin County where temperatures warmed a few degrees above freezing. Snow accumulations of 0.5 to 1.5 inches occurred in Lincoln and Moore Counties. Fortunately, since air temperatures remained at or just above freezing, most of the snow accumulation was on grassy or elevated surfaces.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 11, 5:45 AM CST, 15 minutes earlier.
Area forecast discussion, Jan 11, 5:45 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
545 AM CST Mon Jan 11 2021
.UPDATE...
For 12Z TAFS.
&&
.NEAR TERM...(Today)
Issued at 358 AM CST Mon Jan 11 2021
Very light precip is beginning to spread NE into parts of the cntrl
TN Valley this early Mon morning. So far this precip has been a mix
of light rain/snow in a few spots. A drier layer remains in place
between H85-H7, although latest radar trends suggest this layer is
beginning to saturate. This oncoming wintry precip continues to be
associated with an upper low/trough axis gradually moving ewd into
the ARKLATEX region coupled with a sfc wave beginning to traverse
east across the NW Gulf.
Latest model suites are fairly consistent with the ongoing forecast,
as additional light wintry precip out of east cntrl MS continues to
spread into much of the area heading into the morning hrs, while the
upper low lifts NE into the lower MS Valley/Mid South areas. As the
air column continues to saturate, the location of the upper trough
may allow for some weak snow banding into portions of NW AL, as
dynamic lift becomes slightly better enhanced. However, the heavier
bands may remain more in east cntrl NE/MS into west cntrl AL. Cooler
air though wrapping around the backside of the sfc low to the SW/S
will still translate into some light accumulations across much of
the mid TN Valley, especially for locations along/west of I-65. Total
accumulations still look to range from a dusting to a half inch,
with perhaps a few spots receiving some locally higher amounts up to
an inch where any of this banding occurs. However, fairly low QPF
does not result in better confidence where any of these slightly
higher bands may develop.
As temps gradually warm more into the mid/upper 30s later today and
the upper low/trough axis lifts closer to the mid TN Valley, precip
may become more light rain than snow this afternoon, although a light
wintry mix may linger in some of the higher elevations. Precip will
then begin to taper off from the west late this afternoon, as the
upper trough pattern begins to weaken and the sfc low approaches the
NE Gulf.
.SHORT TERM...(Tonight through Tuesday night)
Issued at 358 AM CST Mon Jan 11 2021
Most of the light precip looks to be clear of NE AL to the east by
the onset of the evening hrs. The prob for black ice on some roads,
bridges and overpasses then becomes an issue later this evening, as
temps drop to the freezing mark, and then continue to fall into the
mid/upper 20s by early Tue. Cloud cover will then begin to diminish
going into Tue, as high pressure out of the mid/srn Plains builds ewd
into the region. This will at least allow for a slight warming trend,
as afternoon highs Tue/Wed climb more into the upper 40s/near 50F.
Seasonably cool temps look to prevail both Tue/Wed nights, as lows
trend mainly in the mid/upper 20s.
.LONG TERM...(Thursday through Sunday)
Issued at 358 AM CST Mon Jan 11 2021
Strong southerly flow and a mostly sunny sky will give us one warm
day on Thursday as temperatures soar into the mid to upper 50s across
most of the region. However, this warm-up will be short-lived as a
strong cold front drops south into the area on Friday. Moisture will
be quite limited and for this reason have kept the forecast dry,
with no mentionable PoPs. The only "impact" will be a sharp increase
in cloud cover along and ahead of this boundary from late Thursday
night into Friday as this feature plows into the area. However,
following this boundary will be a much drier and colder air mass.
Thus, expect continued dry weather this weekend -- though
temperatures will run slightly below normal despite the abundant
sunshine. Thanks to some breezy northerly winds expect highs to range
from the mid/upper 40s to near 50 degrees.
&&
.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 545 AM CST Mon Jan 11 2021
A mix of -sn/ra or -sn will continue to spread NE into much of the
area this morning, with cigs around 1-2K ft at times. Cigs may then
lower below 1K ft late this morning, as the winter system moves S/SE
of the area with much of the precip becoming -ra. Any lingering -ra
will then taper off to the east by the onset of the evening hrs. IFR
cigs though look to prevail into the overnight hrs before lifting
more into the 2-4K ft range late in the period.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...09
SHORT TERM...09
LONG TERM...AMP.24
AVIATION...09
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jan 11, 4:55 AM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
455 AM CST Mon Jan 11 2021
ALZ001>010-016-TNZ076-096-097-121100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
455 AM CST Mon Jan 11 2021
This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.
.DAY ONE...Today and tonight.
Another winter storm system will bring a mixture of light wintry
precipitation or snow to the area this morning. Some light
accumulations are possible, especially west of Interstate 65.
Black ice is then possible later tonight, as lingering moisture
refreezes on some roads, bridges and overpasses.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Special weather statement, Jan 11, 3:56 AM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Huntsville AL
356 AM CST Mon Jan 11 2021
ALZ001>010-016-TNZ076-096-097-111600-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
356 AM CST Mon Jan 11 2021
...Light Snow Expected Across the Tennessee Valley This Morning...
Light snow showers will continue to move across north Alabama and
southern middle Tennessee through late morning. These snow showers
may leave a light accumulation on grassy surfaces and elevated
objects. Widespread travel problems are not anticipated as road
surfaces should remain just above freezing. However, use caution
when traveling where snow is falling, especially on elevated
roadways, bridges, and overpasses.
Stay tuned to NOAA Weather Radio, or a favorite local media outlet,
for further statements or updates from the National Weather Service
in Huntsville.
Winter Weather, Franklin
- When
- January 11, 6:00 AM CST to 1:00 PM CST
- Where
- Franklin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.155, -86.092 (the zone’s center; the record gives no point)
Snowfall accumulated to 1.0 inches 5 miles SE of Winchester.
Winter Weather, Lincoln
- When
- January 11, 6:00 AM CST to 1:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 35.141, -86.589 (the zone’s center; the record gives no point)
Snowfall accumulated to 1.0 to 1.5 inches.
Winter Weather, Moore
- When
- January 11, 6:00 AM CST to 1:00 PM CST
- Where
- Moore forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.285, -86.359 (the zone’s center; the record gives no point)
Snowfall accumulated to 0.2.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Wyoming, January 11 to 15, 2021$30,000 · 82 kt wind · 15 events
- Winter Weather in Tennessee, January 11, 202115 events
- Winter Weather in Mississippi, January 11, 202114 events
- Heavy Snow in Washington, January 11 to 13, 202111 events
- Heavy Snow in Alabama, January 11, 20218 events
- Winter Weather in Alabama, January 11, 20217 events
- Coastal Flood in California, January 11 to 12, 20217 events
- Dense Fog in California, January 11, 20213 events
- Heavy Snow in Washington, January 11 to 13, 20212 events
- Blizzard in Alaska, January 11 to 12, 20211 event
- Frost and Freeze in Texas, January 11 to 12, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936965, 936966, 936967.